Aa
A
A
A
Close
Depression Community
10.5k Members
Avatar universal

Fluoxetine increase 20mg to 40mg side effects

I have a long history of depression, SA, GAD and PMDD.  After a lot of years of pushing through I made the decision to use an antidepressant.  I was given 20mg of Lovan 7 months ago, I had the 4 - 6 weeks of dry mouth, increased anxiety, insomnia and jitters but when they subsided the Fluoxetine (Lovan) worked to a certain degree.  7 weeks ago I quit smoking and after 2 weeks anxiety and depression increased again.  I returned to the doctor who increase the fluoxetine (Lovan) to 40mg. After about a week anxiety has increased (twisted stomach, short breaths, tense neck and shoulders, I don't want to speak to anyone, cant go to work and I don't want to leave the house and I am generally fearful of everything.  I went back to the doctor who referred me to a Psychiatrist but I cant get in for an appointment for 4 weeks.  Long story short, after 3 weeks of being on the increased dosage if I persist and wait a few more weeks will the side effects to go away, is it normal for an increase in dosage to have this affect and how long do the side effects usually last? Or should I go back to my GP and be reducing back down to 20mg until I see the psychiatrist.  If it is likely these are just interim side effects I can persist for another few weeks.  I am also taking Diazepam as needed 2mg, I don't like Benzos as my family has a history of addiction.  Any help will be really appreciated!
2 Responses
Avatar universal
Prozac can be a stimulating antidepressant, so it could cause anxiety, but I also question increasing the dosage when you're obviously suffering increased anxiety as you go through nicotine withdrawal.  Nobody like quitting smoking, it drives people nuts who don't have anxiety problems, so of course you're going to have to go through that.  I think it's a good idea to see a psychiatrist who knows these drugs better, and I think you're idea of returning to the original dosage until you see a psychiatrist is a good one but you want to do it slowly so you don't add in any withdrawal from going down on the Prozac to the mix.  
9674222 tn?1405212853
I do agree it is good to see the psychiatrist,  even though they take so long, they can regulate those meds and your depression.  Mine is wonderful.
All I can say is from experience is i quite taking it because (I have never been a smoker), when I went from 20mg. To 40 mg. I would get very shakey. I didn't want to live that way and if i am going to be on an anti-depressant, it needs to fit my needs and take off me.  Sounds quirky but,  I know i have my part to do and meds can only do so much but I know after trying so many what wasn't working.   I suggested to someone else it is best to always keep a journal of what meds work and what doesn't and the dates because over the years I have gone back to some and mixed with others.  My notes were better than the drs.  Well i hope some of this. You can msg. Or friend. Let me know how you make out.  Good luck!    JoAnn
Have an Answer?
Top Mood Disorders Answerers
Avatar universal
Arlington, VA
Learn About Top Answerers
Didn't find the answer you were looking for?
Ask a question
Popular Resources
15 signs that it’s more than just the blues
Discover the common symptoms of and treatment options for depression.
We've got five strategies to foster happiness in your everyday life.
Don’t let the winter chill send your smile into deep hibernation. Try these 10 mood-boosting tips to get your happy back
A list of national and international resources and hotlines to help connect you to needed health and medical services.
Here’s how your baby’s growing in your body each week.